Document Detail


A systematic review of cardiovascular effects after atypical antipsychotic medication overdose.
MedLine Citation:
PMID:  19497468     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
As the use of atypical antipsychotic medications (AAPMs) increases, the number of overdoses continues to grow. Cardiovascular toxicity was common with older psychiatric medications but seems uncommon with AAPM. We conducted a systematic literature review to describe the cardiovascular effects reported after overdose of 5 common AAPM: aripiprazole, olanzapine, quetiapine, risperidone, and ziprasidone. We included case reports and case series describing overdose of these 5 medications identified in a search of MEDLINE, EMBASE, and abstracts from major toxicology meetings. We found 13 pediatric cases (age, <7 years), 22 adolescent cases (age, 7-16 years), and 185 adult cases. No pediatric case described a ventricular dysrhythmia or a cardiovascular death. In the adolescent and adult cases, we found numerous reports of prolonged corrected QT interval and hypotension, but there were only 3 cases of ventricular dysrhythmia and 3 deaths that may have been due to direct cardiovascular toxicity. The results from case series reports were similar to the single case report data. Our review suggests that overdose of AAPM is unlikely to cause significant cardiovascular toxicity.
Authors:
Hock Heng Tan; Jason Hoppe; Kennon Heard
Related Documents :
20384548 - A systematic review to determine best practice reporting guidelines for afo interventio...
19187058 - The human premotor oculomotor brainstem system - can it help to understand oculomotor s...
3886608 - Protocol variations and their influence on the final outcome: critical review of the sp...
9915638 - The report of the french academy of science: 'problems associated with the effects of l...
15507958 - Neonatal cerebral white matter injury in preterm infants is associated with culture pos...
21542938 - Primary appendiceal mucinous adenocarcinoma in two first-degree relatives: case report ...
Publication Detail:
Type:  Journal Article; Research Support, N.I.H., Extramural; Review    
Journal Detail:
Title:  The American journal of emergency medicine     Volume:  27     ISSN:  1532-8171     ISO Abbreviation:  Am J Emerg Med     Publication Date:  2009 Jun 
Date Detail:
Created Date:  2009-06-05     Completed Date:  2009-07-07     Revised Date:  2014-09-05    
Medline Journal Info:
Nlm Unique ID:  8309942     Medline TA:  Am J Emerg Med     Country:  United States    
Other Details:
Languages:  eng     Pagination:  607-16     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Antipsychotic Agents / poisoning*
Benzodiazepines / poisoning
Cardiovascular System / drug effects*
Dibenzothiazepines / poisoning
Drug Overdose
Humans
Piperazines / poisoning
Quinolones / poisoning
Risperidone / poisoning
Thiazoles / poisoning
Grant Support
ID/Acronym/Agency:
DA 620573/DA/NIDA NIH HHS; K08 DA020573/DA/NIDA NIH HHS; K08 DA020573-02/DA/NIDA NIH HHS
Chemical
Reg. No./Substance:
0/Antipsychotic Agents; 0/Dibenzothiazepines; 0/Piperazines; 0/Quinolones; 0/Thiazoles; 12794-10-4/Benzodiazepines; 132539-06-1/olanzapine; 6UKA5VEJ6X/ziprasidone; 82VFR53I78/aripiprazole; BGL0JSY5SI/quetiapine; L6UH7ZF8HC/Risperidone
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Hospitals with and without percutaneous coronary intervention capability: considerations for treatin...
Next Document:  Emergency bedside ultrasound for the diagnosis of rib fractures.